Kentucky, 2007

Hail in Kentucky, July 24, 2007

July 24, 2007 · NWS RLX · 2 events in 2 counties and zones

Thunderstorms formed due to a cool pool of air aloft, along with disturbances rotating around this upper air feature.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms formed due to a cool pool of air aloft, along with disturbances rotating around this upper air feature.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 24, 6:39 PM EST, 6 minutes earlier.

Area forecast discussion, Jul 24, 6:39 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
739 PM EDT TUE JUL 24 2007

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY DRIFT
NORTHWESTWARD...FROM OUR AREA TO THE GREAT LAKES...BY THE END OF THE
WORK WEEK.  A COLD FRONT WILL APPROACH ON SATURDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
UPPER LEVEL LOW WILL SLOWLY DRIFT NORTHWESTWARD. DUE TO POSITION OF
THE UPPER LOW AND WITH PLENTY OF MOISTURE OVER THE REGION...SHOWERS
AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE REGION THROUGH THE
PERIOD. BEST TIME FOR STORMS SHOULD BE WITH THE HEATING IN THE
AFTERNOON...AND COOLING ALOFT LATE AT NIGHT AND EARLY IN THE
MORNING. WILL THEREFORE GO WITH HIGHEST POPS DURING THESE PERIODS.
MODELS WERE WAY TOO COLD ON LOW TEMPERATURES LAST NIGHT...SO WILL
STAY TOWARD THE HIGHER SIDE OF MOS GUIDANCE.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
PESKY UPPER LEVEL LOW WILL HANG AROUND FOR A FEW MORE DAYS...WHICH
IS THE DOMINANT FEATURE OF THE SHORT TERM FORECAST. KEY TO THE
WEATHER IN THE CWA WILL BE THE LOCATION OF THIS UPPER LEVEL LOW IN
RELATION TO THE FORECAST AREA. BOTH THE NAM AND THE GFS TAKE THIS
ENTITY OFF TO THE NORTHWEST OVER SOUTHEAST MICHIGAN AT A LEISURELY
PACE. EXPECTING THE BEST INSTABILITY FOR CONVECTION ON THE SOUTHERN
AND EASTERN SIDE OF THIS SYSTEM. THEREFORE...HAVE TAILORED POP GRIDS
TO REFLECT THE BEST CHANCES IN THE NORTHWEST ZONES...ALONG WITH THE
MOUNTAINS AS A RESULT OF DAYTIME HEATING AIDING THAT PARTICULAR
PROCESS. DO NOT FEEL CONFIDENT ENOUGH IN THE TIMING AND PLACEMENT OF
VORTICITY LOBES ROTATING AROUND THE LOW THIS FAR OUT...SO WENT WITH
A MORE GENERAL BROAD BRUSH APPROACH TO THE POPS. USED A DIURNAL
WEATHER TOOL TO KEEP THUNDERSTORMS DURING THE DAY...AND SHOWERS
DURING THE OVERNIGHTS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
FRIDAY NIGHT...THE UPPER LEVEL SYSTEM WILL FINALLY KICK OUT OF THE
REGION. AN ELONGATED SURFACE BOUNDARY STRETCHING FROM A SURFACE LOW
THAT WILL BE MOVING INTO LABRADOR WILL MOVE IN FROM THE NORTHWEST.
THIS SURFACE SYSTEM WILL BE JOINED BY YET ANOTHER UPPER LEVEL LOW
ROTATING THROUGH THE GREAT LAKES...AND COULD AID IN DEVELOPING A
WAVE ALONG THE SURFACE BOUNDARY. ALL IN ALL...THIS WILL TRANSLATE
INTO AN EXTENDED PERIOD OF INSTABILITY WITH THE NORTHWESTERN ZONES
FAVORED A BIT BETTER FOR CONVECTION. ATMOSPHERE WILL TRY TO DRY
OUT...UPON SLOW PASSAGE OF THIS SYSTEM...FOR THE BEGINNING OF THE
UPCOMING WORK WEEK. WAS RELUCTANT TO KEEP POPS OUT OF THE SOUTHERN
ZONES DUE TO A LINGERING TROUGH AXIS EXTENDING BACK INTO THE DEEP
SOUTH.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
00Z WEDNESDAY THROUGH 00Z THURSDAY...
UPPER LEVEL LOW WILL CONTINUE TO INFLUENCE THE WEATHER OVER THE
REGION AS IT LIFTS SLOWLY NORTH NORTHWEST. THIS WILL LEAVE THE
REGION IN AN AREA WHERE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
BE SCATTERED ACROSS THE REGION THROUGH THE PERIOD...CAUSING PATCHES
OF IFR CONDITIONS. MOST OF THE STORMS WILL BE OVER THE SOUTHEAST
AND IN THE AFTERNOON AND EVENING. IN ADDITION LATE TONIGHT...SOME
FOG IS POSSIBLE IN AREAS THAT RECEIVED RAINFALL...BUT IT SHOULD NOT
BE OVERLY DENSE DUE TO PREVAILING 4000 TO 8000 FOOT CEILINGS.

AVIATION OUTLOOK...WEDNESDAY NIGHT THROUGH SUNDAY...MAINLY DIURNAL
AFTERNOON THUNDERSTORMS... ESPECIALLY IN THE MOUNTAINS...THE
REMAINDER OF THE WEEK AS AN UPPER LOW HANGS AROUND THE AREA.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/RPY
NEAR TERM...RPY
SHORT TERM...26
LONG TERM...26
AVIATION...JMV
Hazardous weather outlook, Jul 24, 2:13 AM EST, 16 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
313 AM EDT TUE JUL 24 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-
039-040-250715-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-UPSHUR-BARBOUR-
313 AM EDT TUE JUL 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ024-025-033>038-046-047-250715-
DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
313 AM EDT TUE JUL 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SOME STORMS THAT DEVELOP TODAY MAY CONTAIN GUSTY WINDS AND SMALL
HAIL. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 24, 2:30 PM EST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
330 PM EDT TUE JUL 24 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             MIDDLEPORT              39.00N 82.10W
07/24/2007  U0.75 INCH       MEIGS              OH   PUBLIC

            EVENT OCCURRED BETWEEN
            306 PM 07/24/2007 AND 321 PM 07/24/2007

&&

NNNN
Local storm report, Jul 24, 4:58 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
558 PM EDT TUE JUL 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             4 SSW GAGE              38.75N 82.43W
07/24/2007  E0.75 INCH       GALLIA             OH   TRAINED SPOTTER

            2 MILES SOUTH OF CADMUS ON ROUTE 141.

&&

PG
Special weather statement, Jul 24, 5:07 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
607 PM EDT TUE JUL 24 2007

OHZ087-242230-
LAWRENCE OH-
607 PM EDT TUE JUL 24 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 607 PM EDT...A STRONG THUNDERSTORM WAS 6 MILES NORTHWEST OF
CHESAPEAKE...MOVING SOUTH AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  SCOTTOWN...SOUTH POINT...PROCTORVILLE AND BURLINGTON.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM. SLOW MOVING THUNDERSTORMS ARE
PRODUCING RAINFALL AMOUNTS OF ONE AND ONE QUARTER INCHES PER HOUR.
THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12
Special weather statement, Jul 24, 5:42 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
642 PM EDT TUE JUL 24 2007

OHZ087-WVZ006-242315-
LAWRENCE OH-CABELL WV-
642 PM EDT TUE JUL 24 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 642 PM EDT...A STRONG THUNDERSTORM WAS OVER LAKE VESUVIUS...MOVING
SOUTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... GREEN
  BOTTOM...VERNON...SCOTTOWN...PEDRO...AID AND PROCTORVILLE.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM. SLOW MOVING THUNDERSTORMS ARE
PRODUCING RAINFALL AMOUNTS OF AN INCH PER HOUR. THIS WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12
Special weather statement, Jul 24, 6:29 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
729 PM EDT TUE JUL 24 2007

KYZ101-250000-
GREENUP KY-
729 PM EDT TUE JUL 24 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 729 PM EDT...A STRONG THUNDERSTORM WAS OVER EAST CENTRAL GREENUP
COUNTY...OR ABOUT OVER IRONTON.  THE STORM WAS NEARLY STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE RUSSELL...
  RACELAND...GREENUP AND FLATWOODS.

WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...AND PEA SIZE
HAIL ARE ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Local storm report, Jul 24, 6:30 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
730 PM EDT TUE JUL 24 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             IRONTON                 38.55N 82.66W
07/24/2007  U0.88 INCH       LAWRENCE           OH   PUBLIC

&&

NNNN

The radar

The Charleston,WV radar (KRLX), 81 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Boyd

When
July 24, 6:45 PM EST
Where
Boyd County, Ashland
Measured
0.75 in hail
Reported by
Public
Coordinates
38.470, -82.630

Hail, Greenup

When
July 24, 6:50 PM EST
Where
Greenup County, Russell
Measured
0.75 in hail
Reported by
Public
Coordinates
38.530, -82.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35915, 35916.